Abnormal Liver Tests Explained

The most common reason for abnormal liver tests in the United States are fatty liver and medication induced liver injury. People with underlying liver diseases may be at greater risk of this but many times, abnormal liver tests can occur in people without any known liver conditions.

Potential medication effects on the liver are a constant concern for both patients and providers. No one wants to take or prescribe something that could potentially do harm. Almost all medications have a warning associated with them that tell the patient to inform the doctor if they have any liver disease.  A careful read of most medication package inserts will list liver test abnormalities as a possible side effect.

What then is a practical approach to medications and the liver?

First and foremost, the vast majority of medications do not cause liver issues and are safe. 99 percent of the abnormal tests which are seen, are not clinically significant and resolve when the offending agent is discontinued.

Second, all medications, over-the-counter products and herbal products should only be taken when absolutely needed.

Third, it is important for prescribing doctors to be aware of all medications and over the counter products to ensure appropriate consideration is given to potential drug-drug interactions.

Fourth, patients must be aware of drug interactions when they take multiple over the counter and herbal medications without their doctor’s supervision.

Which common drugs come to mind when providers and patients become concerned about liver toxicity?

These concerns can usually be divided into three main classes or medications: prescription drugs, over-the-counter medications and herbal and natural products.

Many prescription medications can cause mild liver test abnormalities. Some of these toxicities are dose dependent and many are idiosyncratic or unpredictable. Antibiotics are the most common class of drugs to cause abnormal liver tests. Rarely, certain antibiotics can cause chronic liver disease. Cholesterol lowering agents, such as statins, rarely cause significant abnormal liver tests. Usually, abnormal liver tests are found during the initial six months of therapy with a new drug. If liver tests are found to be elevated after more than six months of therapy, it is likely that something else is the cause.

Over-the-counter products commonly cause short-term liver test abnormalities and liver injury. Nonsteroidal anti-inflammatory drugs such as indomethacin or naproxen and other anti-inflammatory agents such as acetaminophen (Tylenol) can cause abnormal liver tests and even jaundice if too many pills are taken or if pills are taken with alcohol. If taken in very large quantities, acetaminophen can lead to liver failure. Over-the-counter medications should only be taken for a few days for symptomatic relief. If symptoms are not relieved, appropriate medical consultation should be obtained. Over-the–counter medications that can cause liver injury are commonly found in many cold remedies, as well as fever and flu preparations. People should read the labels to learn what they are taking in order to avoid overdose and duplication of treatment and prevent toxicity.

The last major class of ingested agents are complementary or alternative therapies such as herbal products, vitamins, or minerals. While the vast majority of these products are safe, many still can cause liver damage. Technically, these products are classified as foods not medications. So, they are not subjected to the same standard of safety testing required of prescription medications. A simple rule of thumb should apply to the use of these products. Take them only as needed, avoid taking multiple products as these products may interfere or enhance absorption of prescribed medications and make sure to read the labels carefully so as not to take any known liver toxic agents.

So, what are the most important take home messages regarding medications and the liver?

First, 99 percent of therapies are liver safe. Second, know what you are taking, and if you have any questions, ask your doctor. Thirdly, only take what you absolutely need.

David Bernstein
David Bernstein, MD, is a columnist for Long Island Weekly and chief of gastroenterology, hepatology and nutrition at North Shore University Hospital and Long Island Jewish Medical Center.

Leave a Reply

Discover

Sponsor

Latest

Magro Golf Outing Is A Smashing Success

Raises $408K for childhood cancer foundation Golfers came together on Oct. 26 to enjoy a great day of end-of-season play and benefit the Hicksville-based Michael...

Celebrating Veterans From All Eras

American Airpower Museum hosts Veterans Day program The American Airpower Museum (AAM) , Long Island’s only flying military aviation museum, hosted a special Veterans Day...

‘Save Our Stages’ Is Rallying Cry

Entertainment venues see grim future without federal stimulus While the “dance of legislation” continues in our nation’s capital, entertainment venue owners say that their future...

Is The Soul Of America Slipping Away?

Ever since I have been working remotely from home, I take short lunchtime walks along one of my regular neighborhood routes. It is about...

How COVID-19 Can Affect The Liver

The question always arises regarding COVID and the liver. While COVID causes abnormal liver tests in more than half of infected patients, the vast...

Get Updates Via Email

Enter your email to be updated with all the latest news and special announcements.

x